Minocycline-induced fulminant intracranial hypertension

Clare L. Fraser, Valerie Biousse, Nancy J. Newman*

*Corresponding author for this work

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Objective: To describe the clinical course of an unusually severe case of minocycline-induced intracranial hypertension. Design : Case study. Setting: Academic medical center. Patient: Twelve-year-old girl with a fulminant course of intracranial hypertension. Interventions: Magnetic resonance imaging and venography of the brain, lumbar puncture, and optic nerve sheath fenestration. Results: Although the patient ceased minocycline treatment, there was ongoing and rapid worsening of symptoms and vision loss. Lumbar puncture, which normally acts as a temporizing measure to preserve vision, failed to prevent, and may even have precipitated, further deterioration in vision, necessitating surgical intervention with optic nerve sheath fenestration. Conclusion: Minocycline can cause a fulminantsyndrome of elevated intracranial pressure,with severe vision loss,even after the medication has been discontinued.

Original languageEnglish
Pages (from-to)1067-1070
Number of pages4
JournalArchives of Neurology
Volume69
Issue number8
DOIs
Publication statusPublished - Aug 2012
Externally publishedYes

    Fingerprint

Cite this